Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

On the Gibbs phenomenon. IV. Recovering exponential accuracy in a subinterval from a Gegenbauer partial sum of a piecewise analytic function


Authors: David Gottlieb and Chi-Wang Shu
Journal: Math. Comp. 64 (1995), 1081-1095
MSC: Primary 42A10; Secondary 33C45, 41A10
MathSciNet review: 1284667
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We continue our investigation of overcoming the Gibbs phenomenon, i.e., to obtain exponential accuracy at all points (including at the discontinuities themselves), from the knowledge of a spectral partial sum of a discontinuous but piecewise analytic function. We show that if we are given the first N Gegenbauer expansion coefficients, based on the Gegenbauer polynomials $ C_k^\mu (x)$ with the weight function $ {(1 - {x^2})^{\mu - 1/2}}$ for any constant $ \mu \geq 0$, of an $ {L_1}$ function $ f(x)$, we can construct an exponentially convergent approximation to the point values of $ f(x)$ in any subinterval in which the function is analytic. The proof covers the cases of Chebyshev or Legendre partial sums, which are most common in applications.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 42A10, 33C45, 41A10

Retrieve articles in all journals with MSC: 42A10, 33C45, 41A10


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1995-1284667-0
PII: S 0025-5718(1995)1284667-0
Keywords: Gibbs phenomenon, Gegenbauer polynomials, exponential accuracy
Article copyright: © Copyright 1995 American Mathematical Society